U.S. doctors online nowAsk doctors free
A 35-year-old member asked:

What are effects of going off abilify (aripiprazole) for biopolar imediately? does cause anxiety, moodswings, depression? is dangeroous just stop?

3 doctor answers6 doctors weighed in
Dr. Beatrice Onygadoor
Internal Medicine 31 years experience
Mood stabilizers: Abrupt discontinuation of Abilify (aripiprazole) and similar medications is not advisable. If you have reason to discontinue, please seek the supervision of your healcare professional for more tolerable alternatives while tapering to discontinue abilify (aripiprazole).
Dr. Kevin Nasky
Dr. Kevin Nasky commented
Psychiatry 16 years experience
A gradual taper, overseen by your Doctor, is advised. Abrupt self-discontinuation of these type of medications is never advised.
Feb 6, 2012
Dr. James Fox
Psychiatry 14 years experience
Bad Idea: If you are having problems with abilify, (aripiprazole) tell your doctor and plan a safe taper off the medication and replace it with something else. It is dangerous to just stop it because it could cause all those things you asked about. It makes you much more vulnerable to depression or mania, particularly if stopped abruptly. See your doctor. They should work with you. If yours doesn't, find someone else.
Dr. Judith Tellerman
Clinical Psychology 42 years experience
It is best to discuss medication with your Psychiatrist who knows your medical history for a thorough evaluation and recommendations for treatment. If you are not confident with your Doctor please see another for a 2nd opinion. Have a physical exam to rule out illness and see a Clinical Psychologist with expertise in multiple forms of psychotherapy .

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 30, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.